Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 20, 2011, 6:49 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2011, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 20, 2011, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 205 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:20 PM CDT | FLASH FLOOD | 10 Wnw Platte, SD | WATER OVER ROAD ON HIGHWAY 50 |
| Jun 20, 8:27 PM CDT | FLASH FLOOD | 10 Nw Platte, SD | HIGHWAY 50 EAST OF ACADEMY WAS COVERED WITH WATER. |
| Jun 20, 9:45 PM CDT | FLASH FLOOD | 10 W Platte, SD | HIGHWAY 44 10 MILES WEST OF PLATTE IS UNDER WATER. |
| Jun 20, 10:10 PM CDT | FLASH FLOOD | 12 N Platte, SD | HIGHWAY 45 FLOODED AT TORREY LAKES LODGE. DEBRIS SUCH AS LOGS AND LARGE BRANCHES ALSO ON HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251
WGUS53 KFSD 202349
FFWFSD
SDC015-023-053-210300-
/O.NEW.KFSD.FF.W.0011.110620T2349Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 1000 PM CDT
* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL IN ONE HOUR
ACROSS CENTRAL GREGORY COUNTY. THESE STORMS ARE LIKELY TO FILL IN
AS THEY MOVE NORTHWARD ACROSS THE WARNED AREA AND REDEVELOP THIS
EVENING...AS MORE ACTIVITY MOVES UP FROM NEBRASKA. A WIDESPREAD 2
TO 4 INCHES OF RAINFALL COULD OCCUR THIS EVENING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHAMBERLAIN...KIMBALL...BURKE...GRASS RANCH COLONY AND GREGORY.
THE MOST SIGNFICANT THREAT MAY BE TO SMALL STREAMS WHICH EMPTY
INTO THE ALREADY FLOODING MISSOURI RIVER. SINCE THE MISSOURI IS
FLOODING...BACK WATER COULD BECOME ISSUE FOR THE MISSOURI RIVER
TRIBUTARIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
4367 9948 4371 9941 4377 9942 4385 9932
4392 9936 4392 9881 4376 9879 4315 9889
4313 9946 4350 9949
$$
MJF2 follow-up statements
123
WGUS73 KFSD 210124
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT MON JUN 20 2011
SDC015-023-053-210300-
/O.CON.KFSD.FF.W.0011.000000T0000Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-BRULE SD-
824 PM CDT MON JUN 20 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BRULE...NORTHWESTERN
CHARLES MIX AND CENTRAL GREGORY COUNTIES UNTIL 1000 PM CDT...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED WIDESPREAD 2 TO 4 INCH RAIN AMOUNTS IN A
LINE FROM CENTRAL GREGORY COUNTY...TO NORTHWEST CHARLES MIX
COUNTY...AND INTO AREAS AROUND GRASS RANCH COLONY.
AT 720 PM...LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 50 IN
NORTHERN CHARLES MIX COUNTY...10 MILES WEST NORTHWEST OF PLATTE.
RADAR TRENDS SHOW THE HEAVIER RAIN MOVING ALONG THE EASTERN SIDE OF
THE WARNED AREA. MODERATE TO HEAVY RAIN WILL OCCUR IN THIS AREA FOR
THE NEXT 1 TO 2 HOURS GREATLY ADDING TO RAINFALL TOTALS. IT IS
POSSIBLE A FEW LOCATIONS MAY RECEIVE UP TO 6 INCHES OF RAINFALL IN
AREAS NORTH OF PLATTE.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...KIMBALL...BURKE...GRASS RANCH COLONY AND GREGORY. IN
ADDITION...STREAMS EMPTYING INTO THE FLOODED MISSOURI RIVER MAY
EXPERIENCE BACK FLOW ISSUES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
&&
LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
4367 9948 4371 9941 4377 9942 4385 9932
4392 9936 4392 9881 4376 9879 4315 9889
4313 9946 4350 9949
$$
MJF263
WGUS73 KFSD 210303
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT MON JUN 20 2011
SDC015-023-053-210315-
/O.EXP.KFSD.FF.W.0011.000000T0000Z-110621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREGORY SD-CHARLES MIX SD-BRULE SD-
1003 PM CDT MON JUN 20 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BRULE...
NORTHWESTERN CHARLES MIX AND CENTRAL GREGORY COUNTIES HAS BEEN
REPLACED WITH A NEW FLASH FLOOD WARNING...
AT 10 PM...THE LATEST FLOODING REPORT WAS WATER OVER HIGHWAY
45...NINE MILES NORTH OF PLATTE. IN ADDITION...DEBRIS INCLUDING LOGS
AND BRANCHES WERE ALSO REPORTED ON THE HIGHWAY.
LAT...LON 4352 9929 4358 9935 4364 9936 4365 9946
4367 9948 4371 9941 4377 9942 4385 9932
4392 9936 4392 9881 4376 9879 4315 9889
4313 9946 4350 9949
$$
MJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:35 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 20, 3:35 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT MON JUN 20 2011
.DISCUSSION...
THE 18Z SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTH
CENTRAL KANSAS WITH A WARM FRONT EXTENDING EAST INTO SOUTHEAST
NEBRASKA AND SOUTHERN IOWA. WATER VAPOR LOOP HAD A VERY STRONG WAVE
ROTATING NORTH INTO SOUTHWEST NEBRASKA THIS AFTERNOON WHICH SHOULD
BEGIN TO INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS IN THE LOW
LEVELS. EXPECT THUNDERSTORMS TO DEVELOP OVER CENTRAL NEBRASKA...THEN
PROPAGATE NORTHEAST THIS EVENING. DEEP LAYER SHEAR VERY SUPPORTIVE
OF SEVERE THUNDERSTORMS AND WITH A VERY STRONG UNIDIRECTIONAL SOUTH
WIND FROM ABOUT 3KM ON UP...SOME CONCERN THAT A NORTHWARD MOVING BOW
ECHO COULD DEVELOP EARLY THIS EVENING . THE MOST IMPRESSIVE CAPE
VALUES CURRENTLY BOTTLED UP FROM ABOUT INTERSTATE 80 SOUTH...SO SOME
OF THE LARGEST HAIL POTENTIAL LIKELY TO BE CONFINED TO THAT
AREA...ALTHOUGH THE WARM FRONT COULD BEGIN TO SURGE NORTH A BIT NOW
THAT THE WAVE IS LIFTING NORTH WHICH WOULD STILL PLACE THE FAR
SOUTHERN CWA UNDER RISK FOR VERY LARGE HAIL...STRONG WINDS AND
TORNADOES...ESPECIALLY WITH 0KM TO 1KM BULK SHEAR NEAR THE BOUNDARY
OF ABOUT 25 KNOTS. EXPECT THUNDERSTORMS TO MERGE WEST INTO THE
INVERTED TROUGH AND BRING A VERY GOOD CHANCE FOR HEAVY RAINFALL. IN
FACT...ADDED A FEW COUNTIES TO THE FLASH FLOOD WATCH IN NORTHEAST
NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA AS THE RAIN THIS
EVENING COULD ALSO BE PRETTY HEAVY.
THE UPPER LEVEL LOW WILL TRACK OUT OF EASTERN NEBRASKA AND INTO OUR
ZONES ON TUESDAY...WITH ASSOCIATED MIDLEVEL TROWAL LIKE FEATURE AND
INVERTED SURFACE TROUGH PUSHING FROM WEST TO EAST ACROSS THE COUNTY
WARNING AREA THROUGH TUESDAY NIGHT. WITH THIS...WILL HAVE WIDESPREAD
SHOWERS/ISOLATED THUNDERSTORMS THROUGH THE PERIOD. COULD HAVE HEAVY
RAIN ON TUESDAY WITH PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.5
TO 2 INCHES...AND IN LIGHT OF THAT...CONTINUED WITH FLASH FLOOD
WATCH THROUGH TOMORROW AND EXPANDED IT FARTHER TO THE EAST. COOLER
AIR WILL BE FILTERING INTO THE REGION WITH THE LOW PRESSURE...AND
HIGHS ON TUESDAY WILL BE IN THE MID 60S WEST TO MID 70S EAST.
SHOWERS WILL TAPER OFF SLOWLY ON WEDNESDAY...AND IT WILL BE VERY
COOL UNDER THE DEPARTING LOW PRESSURE...WITH HIGHS BARELY TOPPING
60 DEGREES IN OUR NORTHEASTERN AREAS WHERE CLOUDS/SHOWERS WILL
REMAIN THE LONGEST. FARTHER TO THE WEST...WHERE SUN WILL BE POSSIBLE
IN THE AFTERNOON...HIGHS WILL CLIMB TO NEAR 70.
KEPT A SMALL CHANCE OF SHOWERS IN OUR FAR NORTHEAST ON THURSDAY WITH
A LINGERING UPPER LEVEL VORTICITY FILAMENT STREAMING ACROSS THE
AREA. HIGHS WILL BE A LITTLE WARMER...THOUGH STILL BELOW NORMAL...IN
THE UPPER 60S TO MID 70S. UPPER LEVEL RIDGING BUILDS INTO THE REGION
FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND...WITH A WARMING
TREND THROUGH THE PERIOD. CANNOT COMPLETELY RULE OUT A
SHOWER/THUNDERSTORM FOR THE TIME PERIOD FRIDAY INTO SUNDAY...BUT NO
REAL MODEL CONSENSUS ON WEAK WAVES TOPPING THE UPPER LEVEL
RIDGE...BUT KEPT SMALL POPS ALMOST EVERYDAY. /JM
&&
.HYDROLOGY...
EXPANDED THE FLASH FLOOD WATCH EASTWARD A FEW COUNTIES. AN AREA OF
HEAVY RAINFALL IS EXPECTED TO DEVELOP TONIGHT WITH THE HIGHEST
THREAT FOR EXCESSIVE RAINFALL ACROSS SOUTH DAKOTA. THE MAIN THREAT
FOR THIS HEAVY RAIN WILL BE FROM 600 PM THROUGH MIDNIGHT WHERE 2 TO
4 INCHES WILL BE POSSIBLE AS THUNDERSTORMS DEVELOP AND MOVE NORTH
FROM NEBRASKA. THE POTENTIAL FOR ADDITIONAL POCKETS OF HEAVY RAIN
WILL CONTINUE INTO TUESDAY AS THE STRONG LOW PRESSURE IS VERY SLOW
TO EXIT. /08
&&
.AVIATION...
MAINLY VFR THROUGH ABOUT 1Z THIS EVENING...THEN OCCASIONAL SHOWERS
AND THUNDERSTORMS ALONG WITH CEILINGS LIKELY DROPPING BACK TO MVFR
THROUGH 18Z TUESDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR SDZ038>040-050-
052>066-068-069.
&&Hazardous weather outlook, Jun 20, 9:55 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 AM CDT MON JUN 20 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 955 AM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF CENTRAL SOUTH DAKOTA INTO THE AFTERNOON AND OTHER THAN SOME BRIEF HEAVY RAINFALL...THESE STORMS SHOULD NOT BE SEVERE. THE MAIN THREAT WILL COME LATE THIS AFTERNOON AND THIS EVENING AS THUNDERSTORMS DEVELOP IN NEBRASKA AND RACE NORTHWARD. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AS EARLY AS 400 PM CDT...ESPECIALLY NEAR THE MISSOURI RIVER...WHILE THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT 600 PM CDT THROUGH MIDNIGHT. A FEW STORMS...ESPECIALLY NEAR THE MISSOURI RIVER INTO FAR SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA COULD PRODUCE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS TO 80 MPH AND TORNADOES. ACROSS EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE THE MAIN THREATS. FLOODING... HEAVY RAIN AND SLOW THUNDERSTORM MOTION ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH TUESDAY EVENING WILL CREATE THE POTENTIAL FOR 2 TO 4 INCHES OF RAINFALL ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA. THESE AREAS ARE ALREADY SATURATED FROM RAINFALL LAST WEEK AS WELL AS ONGOING RIVER FLOODING...AND ARE THEREFORE VERY PRONE TO FLASH FLOODING WITH THIS AMOUNT OF RAINFALL. WHILE THE HEAVIEST RAIN SHOULD BE IN SOUTH DAKOTA LOCATIONS ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL ALSO SEE A THREAT FOR HEAVY RAINFALL...ESPECIALLY THIS EVENING. RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND NON-SEVERE THUNDERSTORMS WILL BE ONGOING ACROSS CENTRAL AND EASTERN SOUTH DAKOTA ON TUESDAY...WHICH WILL LIKELY DECREASE IN INTENSITY AND COVERAGE BY THE EVENING. SLOW MOVING SHOWERS AND STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AT TIMES ON TUESDAY... ESPECIALLY ACROSS SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.